Hail, Blount
- When
- February 28, 1:48 PM CST
- Where
- Blount County, 3.06 mi SW of Summit
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 34.168, -86.537
On the afternoon of Sunday, February 27th, a low pressure system developed in the Southern Plains, eventually tracking across the Tennessee Valley, well to the north of Alabama. In response to this low pressure, coupled by high pressure off the Atlantic Coast, southerly flow brought low 60 dew point temperatures as far north as Huntsville by 12 am Sunday night.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
On the afternoon of Sunday, February 27th, a low pressure system developed in the Southern Plains, eventually tracking across the Tennessee Valley, well to the north of Alabama. In response to this low pressure, coupled by high pressure off the Atlantic Coast, southerly flow brought low 60 dew point temperatures as far north as Huntsville by 12 am Sunday night. By the late morning hours of Monday, February 28th, a secondary surface low developed and tracked across the northern half of the state of Alabama. This surface low created storms that began of a cellular nature by Noon on Monday. These cells evolved into a broken line of thunderstorms by the middle of the afternoon on Monday. Embedded in the line were storms that developed supercellular structures, a few of which spawned tornadoes and many areas of straight line wind damage. Click on each for a summary of the tornadoes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Feb 28, 11:52 AM CST, 1 hour 56 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BIRMINGHAM AL 1152 AM CST MON FEB 28 2011 .UPDATE...AVIATION DISCUSSION. && .DISCUSSION... MAIN CHANGE TO THE FORECAST IS TO DELAY ONSET OF STRONGER CONVECTION SHIFTING TO MAINLY AFTERNOON ACROSS THE AREA AS CLOUD COVER HAS KEPT PRE LINE STORMS FROM DEVELOPING ALONG WITH MAIN LINE STILL LAGGING BEHIND IN MISSISSIPPI. LINE IS BEGINNING TO BECOME A TAD MORE ROBUST AS IT MOVES THROUGH MISSISSIPPI...BUT STRONGER TO THE NORTHEAST INTO FAR NORTH ALABAMA AND INTO TENNESSEE. TEMPERATURES VERY WARM TODAY AND TRENDING WELL ABOVE GUIDANCE. TORNADO WATCH STILL IN EFFECT FOR FAR NORTHWEST 5 COUNTIES IN CWA UNTIL 1PM. UPDATE ALREADY OUT. 08/MNK && .AVIATION...18Z TAF DISCUSSION. MAIN FORECAST CONCERNS ARE AREAS OF SHRA/TSRA DEVELOPING IN SW AL MOVING NE...AND LINE OF DEVELOPING STORMS MOVING INTO WESTERN AREAS OF STATE AT NOON. AS SUCH...HAVE PUT IN TEMPO GROUPS TO ANTICIPATE STORM ARRIVAL. WIND GUSTS NEAR OR ABOVE 25 KTS WILL OCCUR AHEAD OF FRONT ON SW WINDS. GENERAL THINKING IS THE THUNDERSTORMS WILL BE EAST OF TAF SITES AROUND 00Z. AFTER A BRIEF PERIOD OF VFR AFTER FRONTAL PASSAGE...POST FRONTAL IFR/MVFR CEILINGS WILL OCCUR WITH CLEARING LATE IN THE TAF PERIOD. NOTICE...TAF FOR ANB WILL CONTINUE TO HAVE /AMD NOT SKED/ APPENDED TO THE END...DUE TO COMMUNICATIONS ISSUES. WILL UTILIZE DIAL UP AND OTHER RESOURCES (SATELLITE...RADAR...ETC) TO TRY TO KEEP UP WITH OBSERVATIONS THERE. NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO THE END OF THE FORECAST THROUGH THE END OF THE 2010/2011 WINTER SEASON. THE CEILOMETER DATA WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY. STEFKOVICH && .PREV DISCUSSION... /ISSUED 1010 AM CST MON FEB 28 2011/ UPDATE...MESOSCALE UPDATE. DISCUSSION... AFTER LOOKING AT A BUNCH OF DATA THIS MORNING...WE REMAIN IN A WAIT AND SEE POSTURE FOR THE POTENTIAL FOR SEVERE STORMS IN CENTRAL ALABAMA TODAY. CONDITIONS ARE OBVIOUS WARM AND HUMID...AND THERE ARE BREAKS IN THE CLOUDS ALLOWING TEMPERATURES TO CLIMB THROUGH THE 70S. CONDITIONS ARE BECOMING MORE UNSTABLE IN PORTIONS OF CENTRAL ALABAMA...WITH SBCAPES ALREADY IN EXCESS OF 500 J/KG. THATS TWO NECESSARY INGREDIENTS...MOISTURE AND INSTABILITY. VARIOUS SHEAR PARAMETERS ARE ALSO SUFFICIENT TO ORGANIZE ANY STORMS THAT FORM INTO SEVERE STORMS. THE MISSING INGREDIENT RIGHT NOW TO ME SEEMS TO BE LIFT...OR MORE IMPORTANTLY ENOUGH LIFT TO OVERCOME THE LOW LEVEL CAP. SURFACE MESO-ANALYSIS SHOWED A LOW MOVING ACROSS WESTERN INTO MIDDLE TN...AND THERE WAS SOME CONVECTION TRAILING FROM THAT INTO NORTH MS ALONG A SURFACE TROUGH/WIND SHIFT LINE. SO...THE LIFT (PRODUCING THAT MS CONVECTION) WAS LAGGING THE OTHER PARAMETERS (BEST MOISTURE...INSTABILITY...AND SHEAR). SO THE BIG QUESTION THEN BECOMES...WILL THE FORCING CATCH UP TO THE SHEAR AND INSTABILITY BEFORE THEY MOVE EASTWARD? CURRENT THINKING IS THAT INSTABILITY SHOULD CONTINUE TO INCREASE ACROSS CENTRAL ALABAMA INTO AND THROUGH MUCH OF THE AFTERNOON. DEWPOINTS ARE GOING TO BE IN THE LOWER-MID 60S FOR MUCH/MOST OF THE DAY...AND TEMPS AHEAD OF THE APPROACHING LINE OF CONVECTION SHOULD CONTINUE TO SLOWLY INCH UP AS WELL. THE THING TO WATCH WILL BE SHEAR/HELICITY TRENDS OVER THE NEXT COUPLE OF HOURS. IF LOW LEVEL WINDS VEER AROUND EVEN MORE TO THE SOUTHWEST...THEN THE SHEAR WOULD BE MORE UNIDIRECTIONAL...LESSENING THE SUPERCELL DEVELOPMENT POTENTIAL. IF THAT LOW IN TN DEEPENS JUST A BIT...AND LOW LEVEL WINDS STAY WHERE THEY ARE...THEN WE MAY HAVE ENOUGH DIRECTIONAL SHEAR TO SUPPORT SUPERCELLS. THE NEXT 2 HOURS WILL BE TELLING. WE ARE ALSO PLANNING AN 18Z SOUNDING FLIGHT. /61/ && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 77 39 65 34 67 / 100 20 0 0 0 ANNISTON 78 41 66 35 68 / 100 30 0 0 0 BIRMINGHAM 79 41 65 39 68 / 100 20 0 0 0 TUSCALOOSA 80 40 67 37 71 / 100 10 0 0 0 CALERA 79 41 66 39 68 / 100 20 0 0 0 AUBURN 79 47 67 41 66 / 100 70 0 0 0 MONTGOMERY 82 46 68 40 69 / 90 50 0 0 0 TROY 82 48 68 38 69 / 80 60 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING COUNTIES: AUTAUGA...BARBOUR...BIBB...BLOUNT...BULLOCK... CALHOUN...CHAMBERS...CHEROKEE...CHILTON...CLAY...CLEBURNE... COOSA...DALLAS...ELMORE...ETOWAH...FAYETTE...GREENE...HALE... JEFFERSON...LAMAR...LEE...LOWNDES...MACON...MARENGO...MARION... MONTGOMERY...PERRY...PICKENS...PIKE...RANDOLPH...RUSSELL... SHELBY...ST. CLAIR...SUMTER...TALLADEGA...TALLAPOOSA... TUSCALOOSA...WALKER...WINSTON. && 08/88/61
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1240 PM CST MON FEB 28 2011 ALZ011>015-017>050-011230- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1240 PM CST MON FEB 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A THREAT OF SEVERE THUNDERSTORMS...INCLUDING TORNADOES...ACROSS CENTRAL ALABAMA TODAY. A LINE OF THUNDERSTORMS WILL MOVE FROM WEST TO EAST ACROSS THE STATE AND INTENSIFY DURING THE AFTERNOON. AREAS WEST OF INTERSTATE 65 AND NORTH OF INTERSTATE 20 WILL BE AFFECTED THROUGH 5 PM...AND WEST OF INTERSTATE 65 FROM 2 PM THROUGH 7 PM. ANOTHER AREA OF STORMS WILL AFFECT AREAS SOUTH OF INTERSTATE 20 THROUGH 7 PM. CONDITIONS WILL ALSO BE BREEZY TODAY...WITH A FEW GUSTS OF 30 TO 40 MPH LIKELY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ANOTHER STORM SYSTEM WILL APPROACH THE AREA SATURDAY. SOME OF THESE STORMS MAY ALSO BE SEVERE. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING DUE TO THE THREAT OF SEVERE STORMS.
The Northeast Alabama radar (KHTX), 94 km away, was scanning. The volume nearest the first event began at 19:47 UTC.
19 thunderstorm wind, 5 hail, 5 tornado. Local standard time, as filed.
Several trees were downed and a garage suffered minor roof damage.
Several trees were blown down in Sardis City.
Several trees down at Duck Springs Elementary School.
A roof was blown off of a barn and several trees were downed on Blackwell Road.
Trees down in the area.
A barn collapsed off of County Road 167 and a home had minor damage.
Trees were blown down in Centre and a couple of those trees landed on homes.
A metal flagpole was snapped in half.
Trees down along Walkers Chapel Road.
A large oak tree was blown down and landed on a home.
Several trees were downed.
Several trees and powerlines blown down.
Trees and power poles blown down, including along George Douthit Drive.
Several trees were blown down.
A brief tornado touched down along CR 46, about 2.5 miles northwest of Winterboro and moved eastward, dissipating just after it crossed Reynolds Mill Road. Several trees were snapped or uprooted along the short path. One home sustained damage to the front porch and metal roofs to several outbuildings were partially removed.
Several trees were blown down in the Shinbone area.
Several trees were downed.
A tornado touched down 1.5 miles southwest of Pine Level in Autauga County and tracked southeastward for 4.28 miles before exiting Autauga County about 0.36 miles north of Kenner Creek, south southwest of Deatsville, at 1710CST. This tornado continued into Elmore County for another 4.5 miles, before dissipating at 1720CST. In Autuaga County, numerous trees were snapped or uprooted and several homes sustained minor shingle or soffit damage. One mobile home sustained significant roof damage.
A tornado touched down 1.5 miles southwest of Pine Level in Autauga County and |entered Elmore County about 0.36 miles north of Kenner Creek, south southwest of Deatsville, at 1710CST. This tornado continued for another 4.5 miles, before dissipating at 1720CST, near Dozier Farm Road, northwest of the city of Elmore. In Elmore County, the most significant damage occurred on Harris Road where dozens of trees were snapped or uprooted and numerous homes sustained minor roof damage. One mobile home was overturned, but exterior walls remained intact.
A tornado touched down just west of the intersection of County Road 160 and County Road 162, near Five Points and moved east along County Road 160 for 1.9 miles before lifting near Highway 431. A dozen trees were blown down along the path, causing damage to a few vehicles. At least six homes sustained minor roof, shingle or skirting damage. One barn was destroyed.
The tornado touched down just to the west of the intersection of Deer Trace Road and County Road 37 and traveled southeast for almost 5 miles lifting just to the west I-65. Along the path, five grain elevators were destroyed, three chicken houses were damaged or destroyed, and one home had nearly total roof removal. Numerous trees were also snapped.
Several trees and powerlines were downed.
A few trees were downed.
Tree was down blocking the roadway.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2011Every state in 2011This day in weather historyThe tornado archive for Alabama, 2011Warnings in Alabama, February 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 289607, 289627, 289616, 289613, 289630, 289619, 289632, 289638, 289636, 289640, 289639, 289641, 289643, 289651, 289655, 289660, 289664, 289666, 289663, 289674, 289675, 289676, 289678, 292594, 289684, 289685, 289690, 289691, 289692.